Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 14, NWS Spokane, WA

October 11, 20204 counties in Washington

NWS Spokane, WA issued this wind advisory at Oct 11, 2020, 2:37 PM PDT for 4 counties in Washington. It took effect at Oct 12, 2020, 2:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 2:37 PM PDT (21:37 UTC)
In effect from
Oct 12, 2020, 2:00 AM PDT
Expired
Oct 12, 2020, 11:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS76 KOTX 112137
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
237 PM PDT Sun Oct 11 2020

WAZ032-033-120945-
/O.NEW.KOTX.WI.Y.0014.201012T0900Z-201012T1400Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown
237 PM PDT Sun Oct 11 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO 7 AM PDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lower Garfield and Asotin Counties and Washington
  Palouse...mainly the areas Pullman to Pomeroy and Uniontown.
  

* WHEN...From 2 AM to 7 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
579 
WWUS76 KOTX 120938
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
238 AM PDT Mon Oct 12 2020

WAZ032-033-121800-
/O.NEW.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
/O.EXT.KOTX.WI.Y.0014.000000T0000Z-201012T1800Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown
238 AM PDT Mon Oct 12 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...For the Wind Advisory, southwest winds 20 to 30 mph with
  gusts up to 50 mph. For the High Wind Watch, southwest winds 25
  to 35 mph with gusts 50 to 60 mph possible.

* WHERE...Lower Garfield and Asotin Counties and Washington 
  Palouse.

* WHEN...For the Wind Advisory, until 11 AM PDT this morning. 
  For the High Wind Watch, from Tuesday afternoon through 
  Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines
  Tuesday afternoon and evening. Power outages are possible.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

IDZ003-WAZ034>036-041-044-121800-
/O.NEW.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
Idaho Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area-
Wenatchee Area-Waterville Plateau-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, 
Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, 
Rockford, Wenatchee, Chelan, Entiat, Cashmere, Waterville, 
and Mansfield
238 AM PDT Mon Oct 12 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph 
  possible.

* WHERE...In Washington, Moses Lake Area, Upper Columbia Basin, 
  Spokane Area, Wenatchee Area and Waterville Plateau. In Idaho, 
  Idaho Palouse.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WAZ042-121800-
/O.NEW.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
East Slopes Northern Cascades-
Including the cities of Leavenworth, Mazama, Twisp, Winthrop, 
Stehekin, and Conconully
238 AM PDT Mon Oct 12 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...West winds 20 to 30 mph with gusts 50 to 60 mph 
  possible.

* WHERE...East Slopes Northern Cascades in Chelan county.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines
  in the mountains of Chelan county. Power outages are possible.
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
261 
WWUS76 KOTX 121750
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1050 AM PDT Mon Oct 12 2020

WAZ032-033-130200-
/O.EXP.KOTX.WI.Y.0014.000000T0000Z-201012T1800Z/
/O.CON.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
Lower Garfield and Asotin Counties-Washington Palouse-
Including the cities of Clarkston, Pomeroy, Pullman, Colfax, 
Rosalia, La Crosse, Oakesdale, Tekoa, and Uniontown
1050 AM PDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...
...WIND ADVISORY EXPIRES AT 11 AM PDT THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph 
  possible.

* WHERE...Lower Garfield and Asotin Counties and Washington 
  Palouse.

* WHEN...For the Wind Advisory, expires 11 AM PDT this morning. 
  For the High Wind Watch, from Tuesday afternoon through Tuesday 
  evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

IDZ003-WAZ034>036-041-044-130200-
/O.CON.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
Idaho Palouse-Moses Lake Area-Upper Columbia Basin-Spokane Area-
Wenatchee Area-Waterville Plateau-
Including the cities of Moscow, Plummer, Potlatch, Genesee, 
Moses Lake, Ephrata, Othello, Quincy, Ritzville, Grand Coulee, 
Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, 
Rockford, Wenatchee, Chelan, Entiat, Cashmere, Waterville, 
and Mansfield
1050 AM PDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...West winds 25 to 35 mph with gusts 50 to 60 mph 
  possible.

* WHERE...In Washington, Moses Lake Area, Upper Columbia Basin, 
  Spokane Area, Wenatchee Area and Waterville Plateau. In Idaho, 
  Idaho Palouse.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WAZ042-130200-
/O.CON.KOTX.HW.A.0002.201013T2100Z-201014T0600Z/
East Slopes Northern Cascades-
Including the cities of Leavenworth, Mazama, Twisp, Winthrop, 
Stehekin, and Conconully
1050 AM PDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...West winds 20 to 30 mph with gusts 50 to 60 mph 
  possible.

* WHERE...East Slopes Northern Cascades in Chelan county.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines 
  in the mountains of Chelan county. Power outages are possible. 
  Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 11, 2:21 PM PDT, 16 minutes earlier.

Area forecast discussion, Oct 11, 2:21 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 PM PDT Sun Oct 11 2020

.SYNOPSIS...
The unsettled weather pattern will continue with widespread rain
and mostly higher mountain snow developing by this evening and
again on Tuesday. Drier weather is expected for the middle to end
of the week along with seasonal temperatures.

&&

.DISCUSSION...
Tonight and Monday: A Low pressure system is currently moving into
Western WA and increasing the upper level clouds for Eastern
Washington. It is expected to slowly move through the region
overnight and Monday AM. It will bring another round of widespread
showers as it swings warm front through the region. With the South
to North movement of the front, the rain shadow effect of the
Cascades will be mitigated and the chance of showers bringing
around a quarter of inch to the Waterville Plateau and Wenatchee
areas is high. The rest of the Basin can expect to a quarter to
half an inch of rain. The snow levels will start off around 4500
but slowly climb as the warmer upper level air pushes into the
area. Accumulations will be highest in the Cascades particularly
the Northern Cascades. The Passes could see three to six inches
before transitioning back to rain early Monday AM. Another impact
will be the winds associated with the surface Low as it passes.
The strongest winds will be in Southeast WA with gusts into the
40s MPH possible. These gusts are not expected to be widespread
but enough to warrant a wind advisory for early Monday AM. Winds
for the Central Basin and Eastern Basin are expected to have gusts
near 35 MPH. Cloud cover will help keep the overnight lows in the
40s. Mondays Highs will be in the 60s. /JDC

Tuesday and Wednesday: After the system exits on Monday, other
than lingering showers in the Cascades, the Inland NW will get a
short break from the precipitation. The next wave makes it's way
through the region again on Tuesday bringing a widespread threat,
especially in the early morning hours on Tuesday. Compared to
Monday's system, this precipitation will be heavier and
widespread, specifically in the lower elevations. Dropping snow
levels will bring a mix of precipitation to the mountainous
terrain and rain in the others. Snow levels overnight into Tuesday
morning, in the northern counties, are forecast to reach
3500-4500ft. Snow in the mountains is anticipated to be a wet,
heavy snow and most likely in the Cascades and northern mountains.
It may impact some mountain passes, such as the Washington Pass,
Stevens Pass, and Sherman Pass. Liquid precipitation will range
anywhere from 0.25"-0.50" in lower elevations up to 1-2" in the
higher terrains. There will be some residual showers in the
Cascades and mountains ID Panhandle, but dry for the region moving
into Wednesday and the remainder of the week. Tuesday will be
breezy with strong afternoon winds with the potential for gusts to
reach up to 30-40 mph. The stronger winds may cover a large area,
likely from the Blues to Palouse to Spokane, and parts of the
Basin & Waterville Plateau. On Tuesday and Wednesday, forecast
high temperatures are going to be below normal, in the 50s to low
60s. Low temperatures will be seasonal in the 30s and low 40s. JS

Thursday to Sunday: Thursday looks to be a fairly calm and dry
one. Peak afternoon temperatures are not projected to rise much
above freezing in the higher elevations, possibly allowing some
frozen precipitation accumulations from previous days to remain.
Beginning Friday, the amount of spread between weather model
solutions noticeably increases. Throughout the period, our area
will remain downstream of a ridge in the Pacific and experience
near-normal temperatures, but some models suggest that a system
may dip south to the northern Rockies, disrupting the calm and
dry weather in our area. If this happens, we could see weekend
precipitation that is focused on the mountain zones. Timing and
amounts are unclear given the model spread, but current model runs
suggest relatively light accumulations from rain. RC

&&

.AVIATION...
18Z TAFs: Winds are expected to be the main impact for the next 12
hrs. Breezy southwest winds with gusts to around 20-25 kts are
forecast today for KGEG/KSFF/KCOE/KPUW. Increasing upper level
clouds expected as the next weather system moves into the area
late this afternoon and evening, spreading rain over all of the
TAF sites. Cigs should remain VFR through the day, but then lower
to MVFR Sunday evening for most of the Inland NW. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  61  39  57  37  56 / 100  20  40  90  30  10
Coeur d'Alene  42  59  39  55  38  55 / 100  40  30  90  40  10
Pullman        42  58  37  57  36  54 / 100  20  40  80  40  10
Lewiston       51  67  47  64  46  61 / 100  20  40  80  40  10
Colville       36  62  31  54  29  58 / 100  20  40  90  20   0
Sandpoint      39  56  35  48  36  51 / 100  60  30  90  50  10
Kellogg        45  55  41  52  41  51 / 100  70  40  90  60  30
Moses Lake     44  66  41  61  38  62 /  90   0  50  80  10   0
Wenatchee      46  60  45  58  45  59 / 100  10  60  90  20  10
Omak           40  63  40  56  37  61 / 100  10  50  90  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 2 AM to 7 AM PDT Monday for Lower Garfield
     and Asotin Counties-Washington Palouse.

&&
Hazardous weather outlook, Oct 11, 5:04 AM PDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
504 AM PDT Sun Oct 11 2020

WAZ038-042-121215-
Okanogan Highlands-East Slopes Northern Cascades-
504 AM PDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Accumulating snow is expected along Highway 20 over Washington
Pass near the Cascade crest, and over Sherman Pass from late this
afternoon into the evening. This may lead to winter driving
conditions.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another round of mountain snow is forecast Tuesday morning which
may again lead to winter travel over Washington and Sherman
Passes.

IDZ001>004-026-027-WAZ031>037-041-043-044-121215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
504 AM PDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.